Alert archive / Montana / Winter Storm Watches in 2012

Winter Storm Watch 5, NWS Missoula, MT

April 4, 20124 counties in Montana

NWS Missoula, MT issued this winter storm watch at Apr 4, 2012, 2:30 PM MDT for 4 counties in Montana. It took effect at Apr 6, 2012, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 4, 2012, 2:30 PM MDT (20:30 UTC)
In effect from
Apr 6, 2012, 12:00 AM MDT
Expired
Apr 5, 2012, 4:07 AM MDT
In force
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2919 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WWUS45 KMSO 042030
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
230 PM MDT WED APR 4 2012


IDZ005>008-042130-
/O.CAN.KMSO.WW.Y.0033.000000T0000Z-120405T0100Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
130 PM PDT WED APR 4 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
WEATHER ADVISORY FOR THE CLEARWATER MOUNTAINS...OROFINO/GRANGEVILLE
AND LOWER HELLS CANYON/SALMON RIVER REGIONS.


$$

MTZ004-050600-
/O.CON.KMSO.WW.Y.0033.000000T0000Z-120405T0600Z/
LOWER CLARK FORK REGION-
230 PM MDT WED APR 4 2012

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR I-90 LOOKOUT PASS TO HAUGAN...

A WINTER WEATHER ADVISORY FOR I-90 LOOKOUT PASS TO HAUGAN REMAINS
IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

* IMPACTS/TIMING: SNOW WILL ACCUMULATE OVER LOOKOUT PASS AND
  VICINITY THROUGH THIS EVENING. DIFFICULT DRIVING CONDITIONS ARE
  ANTICIPATED DURING THIS TIME WITH SNOW AND SLUSH ON THE ROADWAY.

* SNOW ACCUMULATIONS: 3 TO 6 INCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

MTZ007-050600-
/O.NEW.KMSO.WS.A.0005.120406T0600Z-120407T1200Z/
BUTTE/BLACKFOOT REGION-
230 PM MDT WED APR 4 2012

...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
LATE FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
LATE FRIDAY NIGHT. 


* IMPACTS/TIMING: SNOW IS POSSIBLE TO BEGIN THURSDAY NIGHT AND
  CONTINUE THROUGH FRIDAY NIGHT. MODERATE TO HEAVY SNOW
  ACCUMULATIONS COULD CREATE SLICK ROADWAYS AND DIFFICULT TRAVEL
  CONDITIONS. 

* SNOW ACCUMULATIONS: 5 TO 9 INCHES FROM BUTTE TO DEERLODGE.
  MACDONALD AND HOMESTAKE PASSES 9 TO 14 INCHES. 10 TO 15 INCHES IN
  PHILIPSBURG AND GEORGETOWN LAKE.


* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
2 follow-up statements
518 
WWUS45 KMSO 050153
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
753 PM MDT WED APR 4 2012

MTZ004-050300-
/O.CAN.KMSO.WW.Y.0033.000000T0000Z-120405T0600Z/
LOWER CLARK FORK REGION-
753 PM MDT WED APR 4 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

OCCASIONAL SNOW SHOWERS MAY IMPACT LOOKOUT PASS THIS EVENING AND
DURING THE OVERNIGHT HOURS. HOWEVER ANY POTENTIAL FOR ACCUMULATION
WILL BE BRIEF AND SHOULD RESULT IN MINIMAL IMPACTS TO TRAVEL. THUS
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
WEATHER ADVISORY.

$$

MTZ007-051100-
/O.CON.KMSO.WS.A.0005.120406T0600Z-120407T1200Z/
BUTTE/BLACKFOOT REGION-
753 PM MDT WED APR 4 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT
THROUGH LATE FRIDAY NIGHT...

* IMPACTS/TIMING: SNOW IS POSSIBLE TO BEGIN THURSDAY NIGHT AND 
  CONTINUE THROUGH FRIDAY NIGHT. MODERATE TO HEAVY SNOW 
  ACCUMULATIONS COULD CREATE SLICK ROADWAYS AND DIFFICULT TRAVEL 
  CONDITIONS. 

* SNOW ACCUMULATIONS: 5 TO 9 INCHES FROM BUTTE TO DEER LODGE. 
  MACDONALD AND HOMESTAKE PASSES 9 TO 14 INCHES. 10 TO 15 INCHES 
  IN PHILIPSBURG AND GEORGETOWN LAKE. 

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...BLOWING SNOW...OR ICE ACCUMULATIONS THAT MAY IMPACT
TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
471 
WWUS45 KMSO 051007
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
407 AM MDT THU APR 5 2012

IDZ010-052200-
/O.NEW.KMSO.WS.W.0006.120406T0600Z-120407T1200Z/
/O.NEW.KMSO.WW.Y.0034.120406T0600Z-120407T1200Z/
EASTERN LEMHI COUNTY-
407 AM MDT THU APR 5 2012

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
MDT SATURDAY FOR LOST TRAIL PASS...
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW FOR LOST TRAIL PASS... WHICH IS IN EFFECT
FROM MIDNIGHT TONIGHT TO 6 AM MDT SATURDAY. 

A WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED. THIS WINTER
WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6
AM MDT SATURDAY.

* IMPACTS/TIMING: ACCUMULATING SNOW AND BLOWING SNOW EARLY FRIDAY MORNING
  THROUGH SATURDAY MORNING

* SNOW ACCUMULATIONS: 8 TO 14 INCHES OVER LOST TRAIL PASS.
                      3 TO 6 INCHES OVER GILMORE SUMMIT.
                      2 TO 4 INCHES IN THE VALLEYS.

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 93 LOST
  TRAIL PASS TO GIBBONSVILLE...GILMORE SUMMIT...HIGHWAY 28 SALMON
  TO LEADORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...ARE EXPECTED OR OCCURRING. GUSTY WINDS ARE ALSO
POSSIBLE WHICH WILL FURTHER HAMPER TRAVEL. 

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW OR BLOWING
SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

MTZ007-052200-
/O.UPG.KMSO.WS.A.0005.120406T0600Z-120407T1200Z/
/O.NEW.KMSO.WS.W.0006.120406T0600Z-120407T1200Z/
BUTTE/BLACKFOOT REGION-
407 AM MDT THU APR 5 2012

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT TO 6 AM MDT SATURDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

* SNOW ACCUMULATIONS: 5 TO 9 INCHES FROM BUTTE TO DEER LODGE.
 MACDONALD AND HOMESTAKE PASSES 9 TO 14 INCHES. 10 TO 15 INCHES IN
 PHILIPSBURG AND GEORGETOWN LAKE.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY
  12 GARRISON TO ELLISTON...MACDONALD PASS...I-90 FROM DRUMMOND TO BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
BLOWING SNOW...OR ICE ACCUMULATIONS ARE EXPECTED OR OCCURRING.
STRONG WINDS ARE ALSO POSSIBLE.  THIS WILL MAKE TRAVEL VERY
HAZARDOUS OR IMPOSSIBLE.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Apr 4, 5:35 AM MDT, 8 hours 55 minutes earlier.

Area forecast discussion, Apr 4, 5:35 AM MDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
535 AM MDT WED APR 4 2012

...GUSTY WINDS ACROSS THE NORTHERN ROCKIES THIS AFTERNOON...

.DISCUSSION...A SIGNIFCANT CHANGE IN THE WEATHER PATTERN WILL
OCCUR TODAY. A STRONG COLD FRONT WILL PUSH THROUGH THE REGION THIS
AFTERNOON. AHEAD OF THE FRONTAL PASSAGE IN SOUTHWEST AND WEST
CENTRAL MONTANA THE ATMOSPHERE WILL BE UNSTABLE ENOUGH TO BRING A
POTENTIAL FOR A FEW THUNDERSTORMS.  MOISTURE ASSOCIATED WITH THE
UPPER LOW WILL IMPACT THE REGION THIS MORNING THROUGH MID
AFTERNOON THEN VERY STRONG PRESSURE GRADIENTS ASSOCIATED WITH THE
COLD FRONTAL PASSAGE WILL OCCUR BY MID AFTERNOON THROUGH EARLY
EVENING. TEMPERATURES WILL COOL SHARP AND QUICK BEHIND THE FRONT.

2 MAJOR IMPACTS ASSOCIATED WITH THIS FRONT:

SNOW IN CENTRAL IDAHO AND THE MOUNTAINS OF NORTHWEST MONTANA...
GRANGEVILLE...WHITEBIRD GRADE...LOOKOUT PASS...LOLO PASS...MARIAS
PASS WITH 2-4 INCHES OF WET SNOW.

STRONG GUSTY SOUTHWEST TO WEST WINDS ESPECIALLY IMPACTING...
MISSOULA AND BITTERROOT VALLEYS...FLATHEAD LAKE...I-90 FROM
GARRISON JUNCTION TO BUTTE...LEMHI COUNTY.

THURSDAY AND FRIDAY...A LARGE UPPER LOW WILL LINGER OVER THE
REGION AND PRODUCE SCATTERED TO WIDESPREAD SHOWERS ESPECIALLY IN
THE AFTERNOONS.

WEEKEND AND EARLY NEXT WEEK...THE TRANSITION FROM COOL AND SHOWERY
TO DRIER AND WARMER THAN NORMAL CONDITIONS WILL OCCUR. A LARGE
UPPER LEVEL RIDGE WILL ENCOMPASS MUCH OF THE NORTHWEST BY SUNDAY
WITH MORE SUNSHINE AND A RETURN TO HIGH TEMPERATURES IN THE UPPER
50S TO MID 60S.

&&

.AVIATION...A STRONG COLD FRONT WILL PUSH THROUGH THE NORTHERN ROCKIES
THIS AFTERNOON. WIDESPREAD PRECIPITATION AND MOUNTAIN OBSCURATIONS
WILL MOVE INTO CENTRAL IDAHO AND NORTHWEST MONTANA THIS MORNING
THEN ACROSS THE REST OF WEST CENTRAL MONTANA THIS AFTERNOON.
WEST CENTRAL MONTANA AND LEMHI COUNTY WILL EXPERIENCE STRONG
SOUTHERLY WINDS AHEAD OF THE FRONT. WINDS WILL QUICKLY SHIFT TO
THE WEST AT ALL TERMINALS AS THE COLD FRONT PASSES THROUGH THE
REGION BETWEEN 04/1800Z AND 04/2300Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY FROM 9 AM THIS MORNING TO 3 PM MDT THIS
     AFTERNOON MISSOULA/BITTERROOT VALLEYS.

     LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING
     FLATHEAD/MISSION VALLEYS.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON
     BUTTE/BLACKFOOT REGION.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR I-90
     LOOKOUT PASS TO HAUGAN.

ID...WINTER WEATHER ADVISORY UNTIL 2 PM PDT THIS AFTERNOON ABOVE 2500
     FEET FOR THE LOWER HELLS CANYON/SALMON RIVER REGION...
     NORTHERN CLEARWATER MOUNTAINS...OROFINO/GRANGEVILLE
     REGION...SOUTHERN CLEARWATER MOUNTAINS.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MDT THIS AFTERNOON
     EASTERN LEMHI COUNTY.

&&

SHORT TERM...RPN
LONG TERM....RPN
AVIATION...RPN

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 4:43 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders15 hr
Apr 4, 9:22 AM MDTWind AdvisoryMSODeer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow11 hr

Nearby

Winter Storm Watches in Montana, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.